Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 23, 2008, 5:28 PM CDT for Dawson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 23, 2008, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 232228 TORMAF TXC115-232315- /O.NEW.KMAF.TO.W.0010.080423T2228Z-080423T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN DAWSON COUNTY IN WEST TEXAS... * UNTIL 615 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FRIENDSHIP...OR 9 MILES SOUTH OF LAMESA...MOVING EAST AT 23 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... KLONDIKE... TENMILE... SPARENBERG... MIDWAY... IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS. LAT...LON 3268 10169 3252 10169 3252 10210 3273 10212 TIME...MOT...LOC 2228Z 287DEG 20KT 3261 10200 $$ 05
1 follow-up statement
000 WWUS54 KMAF 232257 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CDT WED APR 23 2008 TXC115-232315- /O.CON.KMAF.TO.W.0010.000000T0000Z-080423T2315Z/ DAWSON TX- 557 PM CDT WED APR 23 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHEASTERN DAWSON COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR SPARENBERG...OR ABOUT 17 MILES SOUTHEAST OF LAMESA...MOVING SOUTHEAST AT 27 MPH. THE DETECTED ROTATION APPEARED TO HAVE MOVED INTO NORTHERN MARTIN COUNTY...THOUGH PEOPLE IN SOUTHEAST DAWSON COUNTY SHOULD REMAIN ALERT TO THE POSSIBILITY OF TORNADOES AND GOLFBALL SIZED HAIL. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...ACKERLY. IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS. LAT...LON 3265 10169 3252 10169 3252 10194 3268 10180 TIME...MOT...LOC 2256Z 294DEG 24KT 3251 10180 $$ 05
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:09 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 23, 3:09 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED APR 23 2008
.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE INTO THE AFTERNOON AND EVENING HOURS
ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AFTERNOON
SURFACE OBSERVATIONS NOW SHOW THE DRYLINE IS STARTING TO MOVE EAST
LEAVING DRY AIR AND INCREASED FIRE WEATHER CONCERNS IN IT/S WAKE.
EAST OF THE DRYLINE...CONVECTION CONTINUES TO DEVELOP ACROSS THE
REGION. THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL REMAIN MOST ACTIVE GIVEN A STATIONARY FRONT IN THAT REGION.
STORMS ALSO CONTINUE TO DEVELOP JUST EAST OF THE DAVIS AND APACHE
MOUNTAINS AND ACROSS THE LOWER TRANS PECOS. CONVECTION HAS YET TO
DEVELOP ACROSS THE CENTRAL PERMIAN BASIN. 18Z KMAF SOUNDING SHOWS
A CAPPING INVERSION AROUND 760MB AND IT WILL TAKE A FEW MORE
DEGREES OF HEATING TO BREAK THE CAP. WE STILL HAVE A FEW MORE
HOURS OF HEATING...SO BREAKING THE CAP REMAINS POSSIBLE. MUCH WILL
DEPEND ON THE EXTENT OF CLOUD COVER...BUT AT THE PRESENT...AM
INCLINED TO RAISE POPS A LITTLE FOR THE LATE AFTERNOON AND EVENING
PERIOD. SEVERE STORMS POSSIBLE...MAINLY WEST OF A HOBBS TO FORT
STOCKTON LINE. ACTIVITY IS EXPECTED TO DECREASE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE DRYLINE BEGINS TO PUSH EASTWARD
ON THURSDAY...ALLOWING DRY AIR TO ONCE AGAIN SPREAD ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH WARM 850MB
TEMPERATURES WILL SEND TEMPERATURES SOME 10-15 DEGREES ABOVE
NORMAL. THE DRYLINE RETREATS SLIGHTLY ON THURSDAY NIGHT...WITH
LOW-LEVEL MOISTURE MAKING IT BACK TO THE SOUTHERN PERMIAN BASIN
AND STOCKTON PLATEAU. MEANWHILE...A COLD FRONT WILL BE PUSHING
INTO SOUTHEASTERN NEW MEXICO LATE. THE GFS SUGGESTS SOME SHORTWAVE
ENERGY WILL BE MOVING THROUGH IN THE WNW FLOW ALOFT. POPS MAY NEED
TO BE ADDED BY LATER SHIFTS...BUT CONFIDENCE IS NOT HIGH ENOUGH AT
THE PRESENT TO ADD PRECIPITATION. A BRIEF RETURN TO SOUTHERLY LOW-
LEVEL FLOW IS ANTICIPATED FOR SATURDAY BEFORE ANOTHER...STRONGER
COLD FRONT PUSHES INTO THE REGION SUNDAY MORNING. TEMPERATURES
WILL COOL TO BELOW NORMAL ON SUNDAY WITH STOUT 850MB WINDS FROM
THE NORTHEAST. SOUTHERLY LOW-LEVEL WINDS RETURN ON MONDAY...WITH
WINDS INCREASING ON TUESDAY AS LOW PRESSURE DEEPENS NORTH OF THE
REGION. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.
&&
.FIRE WEATHER...
DRYLINE IS SLOW TO MOVE E THIS AFTERNOON WITH STOUT SE FLOW IN PLACE
ACRS THE PB. MSTR JUST STARTING TO SHOW SIGNS OF MOVING E AND WSM
PROFILER STILL SHOWING 20-25KTS NEAR 85H AND STILL HAVE ENUF CONCERN
THAT WILL LEAVE RFW IN EFFECT...ALTHOUGH IT WILL LIKELY BE BRIEF AND
EWD EXTENT WOULD NOT BE TOO FAR FROM E OF CNM/ROW/PEQ LINE. ALSO DRY
ISOLD LIGHTNING IS A CONCERN FROM THE DAVIS MTNS TO THE NEAR FORT
STOCKTON AS THE DRYLINE MOVES E AND STORMS TRY TO DEVELOP. MARGINAL
CONDITION IN THE GDP MTNS THUR WILL PRECLUDE WATCH ATTP...WITH
LIMITING FACTOR 20-25KTS 85H-7H. STILL DON/T WANT TO DOWNPLAY THE
SIGNIFICANCE OF WARM/DRY AIR SPREADING MUCH FARTHER E.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 92 59 81 / 40 0 0 0
CARLSBAD NM 54 90 54 84 / 10 0 0 0
DRYDEN TX 64 94 66 89 / 20 0 0 10
FORT STOCKTON TX 61 94 61 87 / 20 0 0 10
GUADALUPE PASS TX 56 81 55 79 / 10 0 0 0
HOBBS NM 53 92 52 83 / 20 0 0 0
MARFA TX 46 86 52 84 / 10 0 0 0
MIDLAND INTL AIRPORT TX 61 93 57 83 / 40 0 0 0
ODESSA TX 61 93 57 83 / 30 0 0 0
WINK TX 57 98 57 89 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99/06Hazardous weather outlook, Apr 23, 1:57 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE. FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES EAST AS STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES... ESPECIALLY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 23, 1:45 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT WED APR 23 2008 TXZ075-231945- PECOS- 145 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY. AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN PECOS COUNTY...11 MILES SOUTH OF COYANOSA...MOVING NORTHEAST AT 14 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST TEXAS.
Local storm report, Apr 23, 3:32 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 13 WSW LAMESA 32.66N 102.16W
04/23/2008 E1.00 INCH DAWSON TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 3:34 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 5 E SNYDER 32.71N 100.83W
04/23/2008 M72 MPH SCURRY TX TRAINED SPOTTER
72 MPH WIND MEASURED WITH DOWN POWERLINES
&&
CDANIELSLocal storm report, Apr 23, 3:42 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 7 SSW LAMESA 32.64N 102.00W
04/23/2008 E1.75 INCH DAWSON TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 4:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E SEMINOLE 32.72N 102.58W
04/23/2008 E0.88 INCH GAINES TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SAND 32.70N 102.18W
04/23/2008 E1.00 INCH DAWSON TX PUBLIC
&&
DHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:48 AM CDT | Red Flag Warning | MAF | Loving | 14 hr |
| Apr 23, 9:34 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 56 min |
| Apr 23, 10:09 AM CDT | Tornado Warning | MAF | Borden | 66 min |
| Apr 23, 12:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Apr 23, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 34 min |
| Apr 23, 1:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 41 min |
| Apr 23, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Apr 23, 2:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| Apr 23, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 23, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 56 min |
| Apr 23, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 49 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | MAF | Scurry | 49 min |
| Apr 23, 3:18 PM CDT | Tornado Warning | MAF | Dawson | 42 min |
| Apr 23, 3:21 PM CDT | Tornado Warning | MAF | Scurry | 20 min |
| Apr 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | MAF | Dawson | 30 min |
| Apr 23, 4:04 PM CDT | Tornado Warning | MAF | Gaines | 41 min |
| Apr 23, 4:23 PM CDT | Tornado Warning | MAF | Borden | 37 min |
| Apr 23, 4:49 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 41 min |
| Apr 23, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 23 min |
| Apr 23, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 22 min |
| Apr 23, 5:43 PM CDT | Tornado Warning | MAF | Martin | 47 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard | 25 min |
| Apr 23, 6:35 PM CDT | Tornado Warning | MAF | Howard | 25 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 24 min |
| Apr 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| Apr 23, 6:55 PM CDT | Tornado Warning | MAF | Howard | 25 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.